Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which measures help prevent constipation in hospital patients?

  1. AHolding in the urge to open the bowels
  2. BAvoiding fruit and vegetables
  3. CAdequate fluids, dietary fibre and mobility
  4. DLimiting fluids and staying in bed to rest the bowel
2.Nursing fundamentalsHard

How should a urine sample be taken from a patient with a urinary catheter?

  1. ABy disconnecting the catheter from the bag
  2. BFrom the sampling port, using aseptic technique
  3. CFrom the drainage bag tap
  4. DBy removing the catheter and collecting the next void
3.Clinical nursingMedium

Which tool is commonly used at the bedside to screen for delirium?

  1. AThe Glasgow-Blatchford score
  2. BThe Braden scale
  3. CThe Malnutrition Universal Screening Tool
  4. DThe Confusion Assessment Method (CAM)
4.Clinical nursingHard

A hypotensive postoperative patient is given a fluid bolus. Which findings suggest a good response?

  1. AThe capillary refill time becomes longer
  2. BThe respiratory rate rises and new lung crackles appear
  3. CThe heart rate rises further and the patient becomes more confused
  4. DThe heart rate falls, blood pressure rises and urine output improves
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 141 mmol/L, glucose 11.2 mmol/L and urea 18.5 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 141 mmol/Lglucose 11.2 mmol/Lurea 18.5 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.14PaCO₂mmHg354543HCO₃⁻mmol/L222614appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.14, PaCO₂ 43 mmHg (5.7 kPa), HCO₃⁻ 14 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.14PaCO₂ 43 mmHg (5.7 kPa)HCO₃⁻ 14 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
E3 / 4+V3 / 5+M? / 6GCS 11?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 11, with E3 and V3. What motor score M was recorded, and which response does it describe? Give the number.

GCS 11E3V3
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 99% on supplemental oxygen, blood pressure 100/60 mmHg, pulse 70/min, alert, temperature 38.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 99%O₂SBP 100HR 70AT 38.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL25 kcal/kg/day? mL/h48 kg20 h/day

Practice exercise (made-up values, not clinical guidance). A 48 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 20 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

48 kg25 kcal/kg/day1 kcal/mL20 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
156 kg170 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 170 cm tall and weighs 156 kg. The practice protocol gives 11 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 22 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

170 cm156 kgwomanBMI 30–50: 11 kcal/kg actualBMI > 50: 22 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVsinus bradycardiafirst-degree AV blocknormal sinus rhythmsinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 2first-degree AV block
  3. 3normal sinus rhythm
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)second-degree AV block type IIjunctional rhythm

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4junctional rhythm
13.Prioritization & delegationMedium

A patient with angina is taught to use sublingual nitroglycerin (GTN). Which statement shows a need for further teaching?

  1. A“If the pain has not eased as my action plan says, I will call emergency services.”
  2. B“I will carry the tablets with me when I go out.”
  3. C“I will sit or lie down when I take a tablet.”
  4. D“I will take five tablets one after the other before I call for help.”
14.Prioritization & delegationHard

After a cervical spinal cord injury, a patient has a blood pressure of 80/50 mmHg, a heart rate of 48/min and warm, dry skin. What is most likely?

  1. ACardiac tamponade
  2. BSeptic shock
  3. CHypovolemic shock
  4. DNeurogenic shock
15.Infection control & patient safetyMedium

Why should a child’s weight be recorded only in kilograms?

  1. AScales that show kilograms are always more accurate than those that show pounds
  2. BMixing up pounds and kilograms can lead to large dosing errors
  3. CChildren weigh less, so smaller units are needed
  4. DKilograms are easier for parents to remember
16.Infection control & patient safetyHard

A visitor is receiving an electric shock from a faulty lamp and is still touching it. What should the nurse do first?

  1. AStart chest compressions straight away
  2. BPull the visitor away from the lamp by the arm as quickly as possible
  3. CThrow water over the lamp to stop the current
  4. DSwitch off the power or unplug the lamp without touching the person
17.Lab values & electrolytesMedium

On the first day after major surgery, a patient's white cell count is 12.5 × 10³/µL, with no fever or wound signs. What is the best interpretation?

  1. ADefinite wound infection that needs antibiotics now
  2. BA common stress response to surgery that is monitored
  3. CA sign of leukemia that needs bone marrow testing
  4. DA laboratory error, since surgery lowers white cells
18.Lab values & electrolytesHard

A patient stopped long-term prednisone suddenly a week ago. Now: blood pressure 78/46 mm Hg, sodium 128 mEq/L, potassium 4.6 mEq/L, glucose 58 mg/dL (3.2 mmol/L). Which condition is most likely?

  1. AAcute adrenal insufficiency (adrenal crisis)
  2. BCushing syndrome from steroid excess
  3. CPrimary hyperaldosteronism (Conn syndrome)
  4. DSyndrome of inappropriate ADH (SIADH)

3Solutions

1.Nursing fundamentals

Answer: C · Adequate fluids, dietary fibre and mobility

Why this is the answer

Fluids and fibre soften stools, and activity stimulates gut movement. Privacy and responding to the urge to defecate also help. Opioids and immobility increase the risk.

Answer

C · Adequate fluids, dietary fibre and mobility
2.Nursing fundamentals

Answer: B · From the sampling port, using aseptic technique

Why this is the answer

Samples are taken from the needle-free sampling port after cleaning it. Urine in the bag is stale and contaminated, and breaking the system raises infection risk.

Answer

B · From the sampling port, using aseptic technique
3.Clinical nursing

Answer: D · The Confusion Assessment Method (CAM)

Why this is the answer

The CAM, and similar tools such as the 4AT, check for an acute onset or fluctuating course, inattention and disorganised thinking or altered consciousness. Early detection allows causes to be treated.

Answer

D · The Confusion Assessment Method (CAM)
4.Clinical nursing

Answer: D · The heart rate falls, blood pressure rises and urine output improves

Why this is the answer

After a fluid challenge, a falling heart rate, rising blood pressure, better capillary refill, improving consciousness and urine output suggest fluid responsiveness. New crackles or breathlessness suggest fluid overload.

Answer

D · The heart rate falls, blood pressure rises and urine output improves
5.Arterial blood gas interpretation

Answer: Osm = 312 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·141 + 11.2 + 18.5 = 311.7 ≈ 312 mOsm/kg

Answer

Osm = 312 mOsm/kg
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·14 + 8 = 29 → 27–31 mmHg

Compare

measured: 43 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: M = 5

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 11 − 3 − 3 = 5
M5: moves a hand to the site of pressure (localises)

Answer

M = 5
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 100 mmHg → 2
HR 70/min → 0
alert (A) → 0
T 38.8 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 2 + 2 + 0 + 0 + 1 = 5
No parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: R = 60 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·48 = 1200 kcal/day

Daily volume

V = 1200/1 = 1200 mL/day

Pump rate

R = 1200/20 = 60 mL/h

Answer

R = 60 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1352 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 156/1.7² = 53.98 kg/m²

Ideal body weight (Devine)

170 cm/2.54 = 66.93 in
IBW = 45.5 + 2.3·(66.93 − 60) = 61.44 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 22·61.44 = 1352 kcal/day

Answer

E = 1352 kcal/day
11.ECG rhythm strip interpretation

Answer: first-degree AV block

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.34 s, constant, longer than 0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

first-degree AV block

Answer

first-degree AV block
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 50 small boxes, 1500 ÷ 50 ≈ 30 per minute.
2. Rhythm: R–R regular (2.00 s) and P–P regular (0.84 s), but the two are independent.
3. P waves: upright and regular at 71 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.16 s, wide (0.12 s or more).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: D · “I will take five tablets one after the other before I call for help.”

Why this is the answer

Action plans differ slightly: US guidance says to call emergency services if pain is not better 5 minutes after the first dose, while UK guidance allows a second dose after 5 minutes and a 999 call if pain persists 5 minutes later. Taking many doses in a row delays care and can cause severe hypotension.

Answer

D · “I will take five tablets one after the other before I call for help.”
14.Prioritization & delegation

Answer: D · Neurogenic shock

Why this is the answer

Neurogenic shock follows loss of sympathetic tone, causing vasodilation, hypotension and bradycardia with warm skin. Hypovolemic shock usually causes a fast pulse and cool, clammy skin.

Answer

D · Neurogenic shock
15.Infection control & patient safety

Answer: B · Mixing up pounds and kilograms can lead to large dosing errors

Why this is the answer

Pediatric doses are often calculated per kilogram. A weight recorded in pounds but read as kilograms gives a dose more than twice as high, so weight is recorded and used only in kilograms.

Answer

B · Mixing up pounds and kilograms can lead to large dosing errors
16.Infection control & patient safety

Answer: D · Switch off the power or unplug the lamp without touching the person

Why this is the answer

The rescuer must not touch someone still in contact with live current. The power is switched off or the plug pulled first, then the person is assessed and resuscitation is started if needed.

Answer

D · Switch off the power or unplug the lamp without touching the person
17.Lab values & electrolytes

Answer: B · A common stress response to surgery that is monitored

Why this is the answer

A mild leukocytosis is common after surgery because of tissue injury and the stress response. It is monitored along with temperature and wound assessment. A rising count after several days, or fever, suggests infection.Checked against: WBC count · MedlinePlus (NIH) (2025)

Answer

B · A common stress response to surgery that is monitored
18.Lab values & electrolytes

Answer: A · Acute adrenal insufficiency (adrenal crisis)

Why this is the answer

Long-term glucocorticoids suppress the body's own cortisol production; stopping them suddenly can cause adrenal crisis. Lack of cortisol causes hypotension, hyponatremia and hypoglycemia. Aldosterone is usually still made, so potassium is often normal; high potassium suggests primary adrenal failure. Treatment is IV hydrocortisone and fluids as prescribed.

Answer

A · Acute adrenal insufficiency (adrenal crisis)

ExamProblems · examproblems.com/courses/nursing-fundamentals